Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Fort Worth, TX

September 8, 2018Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 8, 2018, 9:39 AM CDT for Tarrant County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 9:39 AM CDT (14:39 UTC)
Expired
Sep 8, 2018, 12:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 20 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 11:00 AM CDTFLASH FLOOD7 Wsw Arlington, TX*** 1 FATAL *** CAR SWEPT AWAY AT LOW WATER CROSSING ON S. CRAVENS RD. AND NEAR GOOD SHEPHERD WAY.
Sep 8, 11:45 AM CDTFLASH FLOODFort Worth, TX*** 2 FATAL *** CAR SWEPT OFF ROADWAY AT I-820 ACCESS ROAD AND WILBARGER STREET RESULTING IN TWO FATALITIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS54 KFWD 081439
FFWFWD
TXC439-081745-
/O.NEW.KFWD.FF.W.0009.180908T1439Z-180908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
939 AM CDT SAT SEP 8 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Central Tarrant County in north central Texas...

* Until 1245 PM CDT..

* At 938 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen within an hour. This 
  rainfall will lead to excessive water runoff and cause flash 
  flooding. Low-lying areas are most vulnerable to rapidly rising 
  water. Some low-water crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Fort Worth, Arlington, Euless, Haltom City, Hurst, Forest Hill,
  Richland Hills, Kennedale, Everman, North Richland Hills, Edgecliff
  Village, Pantego and Edgecliff.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3282 9712 3262 9712 3262 9737 3282 9737

$$

30
1 follow-up statement
113 
WGUS74 KFWD 081609
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1109 AM CDT SAT SEP 8 2018

TXC439-081745-
/O.CON.KFWD.FF.W.0009.000000T0000Z-180908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-
1109 AM CDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
CENTRAL TARRANT COUNTY...

At 1107 AM CDT, gauge reports indicated thunderstorms were producing 
heavy rain from Fort Worth to Arlington. Three to four inches of 
rain have already fallen since 9 AM. This rainfall will lead to 
excessive water runoff and continued flash flooding. Low-lying areas 
are most vulnerable to rapidly rising water. Some low-water 
crossings may flood and become impassable.

Some locations that will experience flooding include...
Fort Worth, Arlington, Euless, Haltom City, Hurst, Forest Hill,
Richland Hills, Kennedale, Everman, North Richland Hills, Edgecliff
Village, Pantego and Edgecliff.

An additional inch of rainfall is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3282 9712 3262 9712 3262 9737 3282 9737

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:01 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 7:01 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
701 AM CDT Sat Sep 8 2018

.AVIATION...
/12Z TAFS/

Scattered showers continue to increase in coverage this morning
near the Metroplex airports and this trend will continue for the
next few hours. Low ceilings and reduced visibility in heavy rain
will be the main concerns through the morning before a general
downtrend in coverage occurs this afternoon. We'll start the TAFs
off with MVFR cigs and VCSH at all locations. Given the scattered
nature of the convection, we'll carry a TEMPO for 3SM SHRA through
mid morning. Coverage may be highest later this morning so we'll
prevail showers with a period of TSRA from 15-18Z in the
Metroplex. This will likely have to be modified some through the
morning but the general trend of scattered showers and a few
thunderstorms will prevail through midday. Outside of scattered
showers, there will be low ceilings to contend with. Flow will
become northerly later this morning and should gradually increase
in speed to around 10 kt this evening.

At Waco, precipitation will increase later this afternoon as the
cold front slides farther south. We'll have a VCTS from 18Z with a
TEMPO for TSRA from 19-23Z. Precipitation should end from
northwest to southeast by this evening. Extensive cloud cover will
persist well into the overnight hours.

Dunn

&&

.SHORT TERM... /Issued 331 AM CDT Sat Sep 8 2018/
/Today and Tonight/

One more day of widespread rainfall is expected across North and
Central Texas before rain chances begin to diminish across the
area. Latest satellite imagery shows expansive cloud cover
throughout much of the Southern Plains behind a weak front that
moved into the region. It should be considerably more cloudy today
than it was yesterday which will help keep temperatures in the mid
80s.

Surface observations across the Southern Plains reveal northerly
winds in place across much of West Texas extending into North
Texas right down to near the I-20 corridor and across much of
eastern Oklahoma. This likely is the best approximation for where
the synoptic front is located at this hour. A well defined outflow
boundary that pushed off of yesterday's convection appears to now
be south of the Austin-College Station area. Regional radar
imagery shows a band of precipitation extending from just south of
Midland northeast to near Wichita Falls. This rain is associated
with the mid level trough axis and is occurring right along the
850-700 mb front.

Over the next few hours through midday, as the shortwave trough
spreads east, stronger forcing for ascent will overspread North
Texas and the 850-700 mb trough axis will sharpen. This is
represented well in all of the model guidance as an area of
increasing frontogenesis across our northwest counties. In
response to this, scattered to numerous showers and perhaps a few
thunderstorms should develop in the uncapped moisture rich
environment. We'll likely see the current shower activity off to
the northwest expand in coverage through the morning hours along
the I-20 corridor into the Metroplex. With the whole trough axis
now moving to the east, we should see the surface frontal boundary
become more active by early afternoon mainly south of I-20 with
all of the precipitation shifting southeast through the day into
the evening hours.

With a deep moist airmass remaining in place today, heavy rainfall
will again be a concern, although mid and upper level wind fields
will strengthen some through the day. We should begin to see some
faster storm motions later in the afternoon which may tend to
limit the flash flood threat. At this time, we'll trim a few of
the northwest counties off of the current flash flood watch and
leave the remaining counties in through this afternoon.

All of the precipitation should begin to diminish later this
evening as the front pushes well south of the area and drier air
begins to filter in from the north. We'll hang on to the low cloud
cover through much of tonight with overnight lows falling into the
mid and upper 60s across much of the region.

Dunn

&&

.LONG TERM... /Issued 331 AM CDT Sat Sep 8 2018/
/Sunday Onward/

Rain potential will continue into Sunday across our Central Texas
zones, but the southward advection of drier air will be shutting
down precipitation across North Texas. While guidance still
differs regarding how quickly precipitation will taper off, have
generally trended toward a quicker southward shift. As the upper
trough axis continues to swing eastward, the front responsible for
the most widespread rainfall should be exiting the area to the
south, aided by a reinforcing push from consolidated convective
outflows. With the environment losing its tropical characteristics
by this time period, the potential for heavy rain and flooding
will have decreased substantially from previous days. Lingering
mid-level clouds should be able to prevent temperatures from
climbing much higher than the mid 80s for most locations on Sunday
afternoon. With the arrival of drier air and some clearing by Sunday
night, low temperatures may fall to their lowest values since
late spring, with readings in the low/mid 60s possible across
North Texas.

The main forecast issue throughout the upcoming week will be the
quality/speed of moisture return in the wake of our weekend
system. The GFS has been consistently aggressive with scouring
moisture across the entire forecast area, keeping the potential
for additional rainfall low through the first half of the week.
The ECMWF on the other hand, is reluctant to remove moisture from
our southern zones. Both models indicate a secondary shortwave
trough moving into the Southern Plains late Monday and Tuesday
which would certainly be capable of generating scattered showers
or a few storms so long as sufficient moisture is present. I've
generally sided with the ECMWF throughout this time period, and
maintained low rain chances across the eastern 2/3rds of the
forecast area. This activity, should it develop, would be most
likely/widespread in the afternoon hours each day when aided by
diurnal heating. A gradual warming trend should also occur through
the first half of the week as winds return to the east or
southeast. While I've hedged towards the ECMWF in terms of the
rain potential, it does look a bit too aggressive with cloud cover
during this time period, and is likely keeping high temperatures
a few degrees too cool. I would expect temperatures to trend back
towards normal (upper 80s or around 90) as we move into the middle
of the week.

A similar trend exists moving into the second half of the week,
with the ECMWF continuing to advertise rain chances while the GFS
keeps the area dry. Weak upper ridging should be occurring
throughout this time period, although we will remain in a
relative weakness aloft between a pair of intensifying ridge axes.
Will maintain some low PoPs as moisture should be sufficient for
some airmass convection during the afternoon each day, with the
greatest chances across our southeast, tapering off to the
northwest. With a more typical summertime environment in place
through this time period (steeper lapse rates and drier mid-level
air) a low-end microburst potential may materialize in the late
afternoon hours. Will once again hedge towards warmer guidance
with temperatures expected to hover around seasonal normals.

By the end of the week, a more pronounced inverted trough feature
is progged to rotate beneath the upper ridge axis which will have
intensified to our north. This easterly wave should send a better
surge of Gulf moisture into the eastern half of Texas on Friday
and Saturday along with a higher chance for rain as PWs return to
near 2". Have kept PoPs in the 20-40% range for now since there
is still much uncertainty with this feature. However, it may end
up being our next chance for fairly widespread rainfall in the
forecast area.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84  68  85  66  86 /  70  30   5   5   5
Waco                88  70  86  67  87 /  80  40  20  10  10
Paris               84  66  83  65  84 /  60  20   5   5   5
Denton              83  66  84  62  85 /  70  20   5   5   5
McKinney            83  67  84  64  85 /  70  20   5   5   5
Dallas              84  68  86  68  86 /  70  30   5   5   5
Terrell             87  67  84  66  86 /  80  30   5   5  10
Corsicana           86  69  85  67  86 /  80  50  20  10  20
Temple              86  71  85  67  86 /  80  50  30  20  20
Mineral Wells       82  68  85  62  86 /  70  20   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM CDT this afternoon for TXZ117>121-
130>134-141>146-156>159.

&&
Hazardous weather outlook, Sep 8, 3:40 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 AM CDT Sat Sep 8 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected again today across
much of North and Central Texas. Heavy rainfall will be the main
threat through this evening. Flash flooding will be possible in areas
that see heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and a few thunderstorms will continue mainly south
of I-20 and east of I-35 Sunday through Wednesday. Lightning and
heavy rainfall will be the main threats.

Storm chances increase across all of North Texas Thursday through
Friday. Lightning and gusty winds will be the main threats during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dunn

In the hours before

Local storm report, Sep 8, 8:28 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
828 AM CDT SAT SEP 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      LEWISVILLE              33.07N  97.00W
09/08/2018                   DENTON             TX   EMERGENCY MNGR

            SEVERAL INTERSECTIONS BLOCKED DUE TO HIGH WATER. INTERSECTIONS ARE:
	    SOUTH VALLEY PKWY AND FOX AVENUE, N OLD ORCHARD AND N VALLEY PKWY,
	    AND SOUTH CHARLES ST AND I35E NORTHBOUND FRONTAGE ROAD. HOUSE ALSO
	    FLOODED AT 600 BLOCK OF HUNTERS GLEN AND 100 BLOCK OF STUART ST.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:22 PM CDTFlash Flood WarningFWDCoryell, Hamilton3 hr
Sep 8, 7:00 AM CDTAreal Flood AdvisoryFWDDenton2 hr
Sep 8, 7:44 AM CDTFlash Flood WarningFWDDenton2 hr
Sep 8, 8:44 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens3 hr
Sep 8, 9:05 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
Sep 8, 10:13 AM CDTAreal Flood AdvisoryFWDErath, Hood, Johnson, Palo Pinto, Parker, Tarrant3 hr
Sep 8, 11:59 AM CDTAreal Flood WarningFWDTarrant3 hr
Sep 8, 12:10 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Sep 8, 12:44 PM CDTRiver Flood WarningFWDDallas16 hr
Sep 8, 12:46 PM CDTAreal Flood AdvisoryFWDMills3 hr
Sep 8, 12:57 PM CDTAreal Flood AdvisoryFWDEllis, Hood, Johnson, Somervell3 hr
Sep 8, 1:31 PM CDTAreal Flood AdvisoryFWDHamilton3 hr
Sep 8, 3:00 PM CDTAreal Flood AdvisoryFWDTarrant3 hr
Sep 8, 3:20 PM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Sep 8, 3:44 PM CDTRiver Flood WarningFWDDallas28 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.